Mom's with Fibromyalgia, MS, or Chronic Fatigue

Mamamarymac
UPDATE: My experience with Lyrica PIOG
April 18, 2008 at 7:48 PM
Obviously, this was written a while back in another group, but I was asked for an update, so here it is. I am now trying Depakote for the chronic pain, haven't been on it long enough to tell if it's helping or not.
Hope everyone is doing well!

Hugs, MaryKay



My doctor prescribed Lyrica for me on March 18th, 75 mg, twice a day, then after awhile (he was vague on this part)  double it to two 75 mg pills twice a day. He didn't really go over the side-effects with me, but I knew them from a friend who had tried Lyrica herself.

So at first I was just really sleepy and  groggy, but since he prescribed Rozerem at the same time, I thought it might  be the combination of both, and it would go away with time. It didn't.

Then, I had dry-mouth or cotton mouth all the time so I was drinking tea (we are in the South!) or Coke or Ginger Ale during the day and either Cran-Grape or White Cran-strawberry at night. It got so bad that I was keeping a glass of juice by my bed for waking up thirsty in the night. (I hate water, always have).

Then, I noticed the swelling. In the mornings, my hands felt "tight", like I was wearing gloves a few sizes too small, and I could not get my wedding band OFF or my wedding ring ON. Then, on Easter, I was dressed except for my shoes, and I pulled them out of the box and put them on. They were about 3 sizes too small and my feet looked like sausages (my sister was the one who said that). I had to wear something completely different so my shoes would fit.

Then, I am hungry all the time. I will eat anything within reach, no matter what time it is. I have gained 14 pounds since March 18th.
 
Then there is the blurry vision and sometimes double-vision. It's a real pain in the @ss.

Now here comes the worst part of all: I literally became a different person. I had mood swings, I screamed at everyone, even my extended family noticed something was "off" with me at Easter lunch. Years ago, I was mis-diagnosed as having bi-polar disorder ,and put first on Lithium, and when that gave me hypothyroidism, I was put on Neurontin. I took it for a LONG time and acted exactly like I was acting at Easter. Well, I went to a new psychiatrist when I moved, and he listened to my "story", reviewed my medication, and said words that literally changed (and probably saved) my life, "You are not bi-polar, all you have is major depression, it is the Neurontin that is causing the symptoms that make you look like you are bi-polar." I went off the Neurontin, and literally became "me" again overnight. Everyone noticed back then, and I am hoping they will notice this time too. 

I did not know until today that Lyrica and Neurontin are in the same class of medication and are very similar, and work very similarly. I don't fully understand it, but apparently the Lyrica has a component in it that is supposed to help with the pain.

So my doctor isn't in the office on Thursdays, and I couldn't get an appointment with the other one I trust in the practice (there are 3, but I only know 2). But they said they would try to get him to call me, because I don't know if I should go "cold turkey", which might make it worse, or gradually wean. I know it won't take long since I've only taken it since the 18th, which is just 16 days.

All I know is I just want to be ME again. And then there's the absolute gut-wrenching sorrow over the fact that I gave up nursing my son a whole year before I wanted to to take a medication that not only does not work for me, but causes awful side effects. I will carry that guilt for the rest of my life.

I am not trying to tell anyone not to try Lyrica, it might work great for someone else. Give it a try, it might help. I am just telling you my story about how it affected me.

I hope everyone is having a good week. I know mine will get better once I talk to a doctor, ANY doctor, about how to get off the Lyrica.

Hugs,
Mary Kay

Replies

  • mom2tatica
    May 27, 2008 at 2:55 PM
    I am glad things are better so far...when I took Lyrica when it first came out I swear I thought it was a big nothing...i didn't have any relief and I didn't have many side effects.  Maybe I wasn't taking high doses but I thought I was.

    I hope things get much better!
  • flutterby.16
    May 27, 2008 at 3:45 PM
    Mary Kay, I am having the same results with Lyrica as far as the side effects go. I had a tummy tuck in Oct. and I was put on Lyrica in Feb 08. Now I look like I am 4-5 months pg! My pain doctor started me out on 2 tablets 50 MG of Lyrica 3 times a day! So I was taking 6 tablets to begin with. This month he changed it to 1 in the morning and 1 in the evening. I am still swollen and feel like you did first thing in the morning. Plus it is doing nothing for the pain. On June 9th he is giving me electric shock treatments and I should be going off the Lyrica if the shock treatments work. He said he has had better luck for his patients with the shock treatments and that the relief lasts longer. I sure hope so.
    I had read somewhere that Lyrica was the only drug made aimed at Fibro pain. However I also have arthritis and bursitis which the Lyrica helps. However it does nothing to help the sciatica nerve pain unless I take 6 a day. Now I am also taking Vicodin with the Lyrica for bleed through pain.. I may as well just take the Vicodin instead. Oh and I am also on Ibuprofen 800 Mg 4 times a day.
    I am going to ask my doctor about what you are taking. I am so sick of pills!
    Marian

Mom's with Fibromyalgia, MS, or Chronic Fatigue

Active Posts in All Groups
More Active Posts
Featured Posts in All Groups
More Featured Posts